Hail, St. Clair
- When
- August 30, 6:56 PM EST
- Where
- St. Clair County, 2.06 mi SE of Harsens Is
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 42.750, -82.670
A severe thunderstorm developed over southern St. Clair County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A severe thunderstorm developed over southern St. Clair County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 30, 6:13 PM EST, 43 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 713 PM EDT Fri Aug 30 2024 .KEY MESSAGES... * A cold front tracks through the region tonight, with a chance for strong to severe thunderstorms across southeast Michigan through roughly 10 PM this evening. * Showers and elevated thunderstorms continue overnight with heavy rain possible. * Cooler and drier for the holiday weekend as a second cold front drops through the region early Sunday morning. && .AVIATION... A broken line of showers and thunderstorms is in progress along and ahead of a slow moving cold front and is set to affect the area south of FNT for the rest of this evening. A burst of gusty wind, MVFR ceiling, and IFR visibility in heavy rain occurs with the strongest storms until exiting eastward by midnight. The storms are surrounded by broken coverage of low end VFR ceiling within the frontal zone which drops more into MVFR during the late night. Showers and sub-severe thunderstorms also remain possible mainly along the DTW corridor as the surface front exits into Ontario and Ohio while remaining active at higher altitudes over Lower Mi until about mid morning. Midwest surface high pressure then gains traction into the Great Lakes which brings light west wind, lower humidity, and a clearing trend to SE Mi Saturday afternoon through Saturday night. For DTW/D21 Convection... Thunderstorms of varying intensity affect D21 and DTW this evening, mainly in the 00Z-03Z time window, with a burst of IFR and gusty wind. The strongest storms exit eastward by midnight as the surface cold front moves into Ontario and Ohio. A low risk of additional thunderstorms late tonight would bring just brief heavy rainfall through about sunrise. DTW THRESHOLD PROBABILITIES... * Moderate for ceiling at or below 5kft tonight. * Moderate for a thunderstorm impacting the terminal this evening. && .PREV DISCUSSION... Issued at 342 PM EDT Fri Aug 30 2024 DISCUSSION... There is a Slight Risk of severe weather for most of southeast Michigan this afternoon and evening. Since the morning update, have seen temperatures steadily warm up toward expected forecast highs (90 degrees at the Ohio border and low 80s in the Tri Cities). The exception to this is underneath a roughly 35 mile wide cloud band, leftover from the outflow boundary this morning, that has muted the diurnal response along a corridor from Coldwater to Sandusky. On either side of this boundary, there has been an attempt at cumulus development. For the Tri Cities and Thumb, cloud bases holding around 2.0-2.5 kft agl indicate that the cap is still in place while areas to the south have higher cloud bases but lack mid-level moisture. Both factors have limited surface-based instability in different ways. That said, just because the cap across the north has not eroded from daytime heating alone does not mean thunderstorms cannot develop in the next couple of hours. Surface observations have started to show strengthening convergence over western lower Michigan in advance of the cold front, which is what the hires models have been pointing to as the most likely focus for convective initiation. The previous forecast sentiment thus holds true, that the severe threat this afternoon-evening is highly conditional on thunderstorms being able to develop in the first place. Will not completely rehash material from older discussions, but will confirm that all severe hazards are still in play. The primary hazard will be damaging wind gusts, especially if storms can expand across the southern half of the cwa where a dry boundary layer has created steep low level lapse rates and large evaporative cooling potential. A tornado also still cannot be ruled out given the prevalence of backed flow in the 19z surface observations, while isolated large hail will be possible especially early on if any discrete mesocyclones develop. The severe threat will wane after 10 PM or so with loss of diurnal heating, but shower and elevated thunderstorm potential will linger through the overnight hours. A revival of showers is especially likely early Saturday morning as nocturnal intensification of the LLJ occurs right over southeast Michigan. This occurs within the backdrop of 500-1000 J/kg MUCAPE, PW of 1.5- 2.0" (HREF ensemble means), and boundary-parallel flow. All of these factors combined signal toward heavy rainfall potential late tonight- early Saturday morning before the front exits the area. See the Hydrology section for more details. The cold front will be slow to fully clear into Ontario Saturday morning, but moisture will quickly erode from thermal profiles once it does. This equates to clearing skies through the day and cooler temperatures peaking in the low 80s. A stronger cold front passes through the region early Sunday morning, followed by a much steeper slope of isentropic downglide. While there will be relative moisture pooling along the frontal zone (PW to 1.25"), recent clearance of Gulf moisture by today's front results in a low chance for showers with its passage. 850mb temperatures will drop into the single digits for most by Sunday afternoon, which is in the 10th percentile for early September per NAEFS climatology. Daytime highs Monday and Tuesday will comfortably stay in the low to mid 70s, feeling more like mid-late September. High pressure ensures a quieter weather pattern to start the week. MARINE... A low pressure system tracking into Hudson Bay this afternoon will force an elongated cold front across the central Great Lakes this evening. Renewed convective activity is expected to emerge over central Lower Michigan within the next few hours and strengthen quickly while storms organize linearly. These thunderstorms will eventually cross the waterways, although confidence in the ability for storms to develop/persist south of Lake St. Clair has started to trend lower. Will be monitoring storm evolution which could signal potential for locally higher winds/waves which may need to be addressed via short-fused marine convection products (e.g. MWSs or SMWs). An isolated waterspout is also possible given the current setup. Flow eventually veers northwesterly tonight behind the departing frontal boundary before settling into more of a zonal configuration by Saturday. A few lingering storms are possible early Saturday, mainly for the Detroit River and western Lake Erie as the forward progress of the front slows. High pressure influence from The Plains briefly reaches the central waterways Saturday before a clipper low sweeps across the northern lakes Sunday morning. Stronger gradient flow arises with the compact system, particularly across the northern half of Lake Huron. Sustained winds are now forecast to reach 25 knots north of Alabaster while gusts may approach 30 knots. Widespread gusts to gales are unlikely, but isolated gusts to gales cannot be ruled out Sunday afternoon. At this time, a Gale Watch is not warranted. Small Craft Advisories will likely be needed for The Thumb and Saginaw Bay, and potentially across the remaining southern Huron nearshores. Strong high pressure builds out of the Upper Midwest Monday and migrates southeastward through the first half of next week maintaining dry conditions. HYDROLOGY... There is a heavy rainfall threat tonight through Saturday morning as a cold front slowly tracks southeast across the area. The first wave of showers and storms are more likely to be surface-based and produce severe weather in addition to rainfall rates up to an inch per hour. The surface cold front will drift slowly to the southeast overnight, leaving the urban Detroit corridor in a region of elevated instability and increasing low level jet forcing early Saturday morning. There is potential for renewed shower/storm activity during this timeframe that could lead to training storms given the slow-moving boundary and nearly parallel tropospheric flow. If these events materialize as expected, localized rainfall amounts may exceed 2 inches by Saturday morning. Heavy rain may lead to flooding in urban, low-lying, and other flood-prone areas along with rises in area rivers. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...None. Lake Huron...None. Lake St Clair...None. Michigan waters of Lake Erie...None. && AVIATION.....BT DISCUSSION...MV MARINE.......KGK HYDROLOGY....MV You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 355 PM EDT Fri Aug 30 2024 MIZ047>049-053>055-060>063-068>070-075-076-082-083-312000- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 355 PM EDT Fri Aug 30 2024 This hazardous weather outlook is for southeast Michigan. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible through approximately 10 PM this evening. Damaging wind gusts of 60 mph or greater will be the primary threat, with a more isolated risk for large hail over one inch or a tornado. Storm motion will be southwest to northeast at 35 mph. Additional showers and elevated thunderstorms may continue overnight, leading to heavy rainfall. Localized rainfall amounts may exceed 2 inches in some locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-312000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 355 PM EDT Fri Aug 30 2024 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible through approximately 10 PM this evening. Damaging wind gusts of 50 knots or greater will be the primary threat, with a more isolated risk for large hail over one inch or a tornado/waterspout. Storm motion will be southwest to northeast at 30 knots. Additional showers and elevated thunderstorms may continue overnight, leading to heavy rainfall. Localized rainfall amounts may exceed 2 inches in some locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MV
Special Weather Statement
National Weather Service Detroit/Pontiac MI
636 PM EDT Fri Aug 30 2024
MIZ054-061-062-302330-
Genesee MI-Tuscola MI-Lapeer MI-
636 PM EDT Fri Aug 30 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN TUSCOLA...NORTHERN
LAPEER AND NORTHEASTERN GENESEE COUNTIES THROUGH 730 PM EDT...
At 635 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Columbiaville, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Flint, Lapeer, Davison, Brown City, North Branch, Mayville,
Columbiaville, Burton, Mount Morris, Otisville, Otter Lake, Clifford,
Lum, Crossroads Village, Beecher, Genesee, Burnside, Elba, Goodland
Township, and Silverwood.
This includes the following highways...
I-475 between mile markers 8 and 13.
I-69 between mile markers 137 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Michigan.
&&
LAT...LON 4296 8366 4313 8371 4334 8335 4335 8313
4334 8310 4333 8310 4333 8312 4328 8312
4328 8300 4311 8299
TIME...MOT...LOC 2235Z 248DEG 24KT 4315 8344
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DGThe Detroit radar (KDTX), 66 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Power lines reported down in Cottrellville Township between Broadbridge Rd and Shea Rd.
Wind damage included an uprooted large tree, an older barn that was leveled, and a large shed that was flipped over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208638, 1208639, 1210727.